MAUDE Adverse Event Report: Ethicon Inc. SURGICEL Powder Absorbable Hemostatic Powder; agent, absorbable hemostatic, non-collagen based

Ethicon Inc. SURGICEL Powder Absorbable Hemostatic Powder; agent, absorbable hemostatic, non-collagen based
Catalog Number 3013SP
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Pain (1994); Swelling/ Edema (4577)
Date of Event 08/24/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an orthopedic procedure on (b)(6) 2026 and absorbable hemostat was used.The powder was sprayed around the posterolateral joint capsule prior to insert placement during surgery.After that, pulse cleaning was performed to thoroughly wash away any excess powder.Postoperatively, the patient exhibited significant knee swelling and frequently bleeding from the surgical wound.While persistent postoperative wound bleeding does occur occasionally, it typically resolves spontaneously within one to two weeks, and cases requiring additional sutures are extremely rare.In this case, no dehiscence of the wound was observed, and it was thought that bleeding occurred through a small gap in the wound when the knee joint was flexed or when local internal pressure increased.A blood test was performed on (b)(6), two weeks after the surgery, and a crp level of 0.2 was confirmed, indicating a negative result.On the other hand, since there was persistent mild bleeding from the upper edge of the wound, additional sutures were performed under local anesthesia.Around (b)(6), the swelling in the knee worsened again.At this point, it was thought that suturing the wound had caused blood, which had previously drained externally, to accumulate within the joint.However, the swelling and pain worsened, so a blood test was performed on (b)(6), which revealed an elevated crp level of 9.9.On the same day, a joint aspiration was performed, and 49 ml of reddish, cloudy synovial fluid was drained.No bacteria were detected in the culture test.In addition, a microscopic examination by a medical technologist revealed that "phagocytic images of amorphous crystals were observed in the white blood cells." on the other hand, calcium pyrophosphate crystals and uric acid crystals were not detected.A blood test on (b)(6) showed an improving trend, with a crp level of 4.3.On the same day, another joint aspiration was performed, and 19 ml of similar reddish, cloudy synovial fluid was drained.Furthermore, the aspirated synovial fluid was not submitted for further laboratory analysis.As of august 28, symptoms such as knee swelling and pain have been improving, and the patient was discharged.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: 1.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? dual purpose of prophylactic and intraoperative hemostasis.2.How much surgicel was used during the procedure? the entire 3 g quantity of this product was used during a total knee arthroplasty (tka) for the dual purpose of prophylactic and intraoperative hemostasis.3.What is physician¿s opinion as to the cause of this event? physician's comment: the clinical laboratory technician noted that phagocytic images of amorphous crystals were observed in the white blood cells, and if it's a foreign body, the only thing that comes to mind is surgicel powder.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.What were the diagnosis and indication for the index surgical procedure? 3.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.4.Was there any intraoperative concurrent use of other products? 5.Were the sutures used under local anesthesia, ethicon sutures? if so, what are the product code and lot number? 6.What is the lot number? 7.Was hemostasis achieved prior to the use of surgicel powder? 8.Where was the surgicel used (on what tissue)? 9.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative experience? 10.What is the patient¿s current status? 11.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL Powder Absorbable Hemostatic Powder
Common Device Name
agent, absorbable hemostatic, non-collagen based
Manufacturer (Section D)
Ethicon Inc.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-San Lorenzo PR
road 183, km 8.3
san lorenzo PR 00754
PR   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
+1(303)552-6892
MDR Report Key50853866
Report Number2210968-2026-09488
Device Sequence Number9651502
Product Code LMG
UDI-Device Identifier10705031237506
UDI-Public10705031237506
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Type of Report Initial
Report Date (Section B) 09/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number3013SP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2026
Initial Report FDA Received Date09/22/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown